Weight gain is a common concern for many people who are looking to start hormonal forms of birth control.
Anecdotes from others who’ve gained weight on hormonal birth control may be enough to deter some people from trying it. But it shouldn’t be.
Most studies oppose the theory that hormonal birth control causes weight gain.
Still, some do report gaining a few pounds in the weeks and months after they start taking the pill. This is often temporary and the result of water retention, not actual weight gain.
Here’s what you should know if you find yourself in this category.
Decades ago, hormonal contraception used hormones at levels much higher than we use today.
Progestins can increase appetite, while high levels of estrogen tend to increase fluid or water retention. Changes in hormonal birth control and advances in combination forms of the pill have addressed this issue.
Most, if not all, pills lack estrogen levels that are high enough to cause weight gain. The first birth control pill, developed in the 1950s, contained 150 micrograms (mcg) of the estrogen mestranol.
Today’s pills only contain 20 to 50 mcg of estrogen, according to a
Study after study has examined the relationship between weight gain and today’s most popular forms of hormonal contraception, including the pill and the patch. The vast majority of these studies showed limited evidence that birth control pills are associated with weight gain.
Any weight gain that may occur in the first weeks or months after beginning birth control is typically due to water retention. It isn’t actual fat gain.
One literature review found that study participants gained, on average, fewer than 4.4 pounds after 6 or 12 months of using a progestin-only pill.
If you gain substantially more than that after starting hormonal birth control, your weight gain is likely caused by something else.
If you’re noticing weight gain and can’t pinpoint a reason, it could be due to one of the following common causes.
Changes in routine
If you’ve recently changed jobs and find yourself sedentary for most of your day, you may begin noticing a gradual weight gain. Sitting for large segments of your day can lead to weight gain, among other side effects.
Changes in diet
Are you eating out more than usual? Gradual increases in your calorie intake can lead to weight gain.
Monitor your daily calorie consumption with the help of a food tracking app. Doing so can help you maintain your current weight or lose some weight if that’s your goal.
Changes in metabolism
Depending on your age, your metabolism could be contributing to changes in your weight and energy levels. As you age, your metabolism can take a nosedive. Without your body’s natural calorie-burning ability, you may notice weight gain.
Ask your doctor to conduct a physical assessment and metabolic blood work to see if you have any health conditions that might be affecting your body’s calorie-burning abilities.
Changes at the gym
Are you doing more weightlifting or muscle-building exercises? Increased muscle mass might explain the increase you see on the scale.
You’ll probably still feel the same size. Your jeans will fit the same as before or better, but the number you see on the scale may go up. This is because you’re building muscle.
Studies don’t show that any particular groups are more inclined to experience weight gain than another. Your weight when you begin taking the pill shouldn’t affect your risk, either.
Keep these tips in mind if you’ve noticed a change in your weight since you started birth control:
Give it time
It’s possible you’ll experience a slight increase in weight immediately after beginning birth control. This is often the result of water retention, not actual fat gain.
It’s almost always temporary. Given time, this water will go away, and your weight should return to normal.
Move a little more
Getting frequent exercise and eating a healthy, balanced diet can only benefit you. Adopting a more active lifestyle may help you drop the few pounds you might gain after starting birth control.
Change your birth control pills
Progestins can stimulate your appetite, and estrogen can cause you to retain water. If your contraception has a high dose of progestin or estrogen, you may be more likely to see a change in your weight.
Make an appointment to speak with your doctor if you’re concerned your weight gain may be related to your birth control.
All birth control pills are different, so it’s possible your doctor can find one that has a lower dose of estrogen and doesn’t affect your appetite or your weight.
Shortly after you begin taking birth control, you may notice other side effects in addition to water retention.
Common side effects of birth control include:
If your birth control dose is too high, or you don’t take it with food, you may experience nausea soon after taking it. Talk with your doctor about ways you can reduce nausea.
You can try taking the pill shortly after a meal or reducing the dosage of the medication. You may also consider taking the medication before bed to help reduce nausea.
Typically, birth control can effectively reduce acne breakouts. Still, some people may experience increased breakouts when they begin using birth control. This can be caused by the change in hormone levels.
Increased estrogen can trigger headaches. If you have a history of migraines, adding estrogen to your system may increase the frequency of these migraines.
Migraine with aura is a contraindication to being on the combined birth control pill. If you experience neurological or visual symptoms in addition to your headache, be sure to discuss this with your doctor.
Make sure your doctor knows your headache history before you begin taking birth control. If headaches begin occurring more frequently, ask your doctor what can be done to eliminate them.
Talk with your doctor about your options before you decide against using a hormonal form of birth control. The beauty of birth control today is that you have so many options to choose from.
If you don’t like the first method your doctor recommends, you can easily try something else.
If you don’t like that option, you can keep trying others until you find something that makes you feel comfortable, doesn’t cause uncomfortable side effects, and suits your lifestyle.